Colorado, 2003Lightning Strikes in Colorado, August 24, 2003
August 24, 2003 · NWS BOU · 2 events in 1 county or zone
2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 24, 1:15 PM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 24, 1:15 PM MST, 2 hours 30 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
215 PM MDT SUN AUG 24 2003
SHORT TERM DISCUSSION: BROAD W TO E ORIENTED UPR RIDGE WILL REMAIN
OVER THE CWA TNGT. ENOUGH SUBTROPICAL MSTR WILL CONTINUE UNDER THE
RIDGE FOR ISOLD TO SCT THUNDERSTORMS THIS EVENING...SIMILAR TO YDA.
INTERACTIVE SOUNDINGS SHOW ENOUGH CAPE RANGING FM 600-800 J/KG WITH
PW VALUES AGAIN AROUND AN INCH. WEAK FLOW AS WELL...SO LOCALLY
HEAVY RAIN POSSIBLE. NOT MUCH CHANGE OVERALL ON MONDAY WITH UPPER
RIDGE HANGING OVER CO. FLOW BECOMES A BIT MORE WLY AS THE RIDGE
FLATTENS. MDLS DO SHOW A WEAK DISTURBANCE POSSIBLY MOVING INTO CO
DURING THE AFTN. A WEAK FRONT IS PROGGED TO SLIP INTO THE NERN
PLAINS LATE IN THE AFTN AS WELL. THIS FRONT COULD BE THE FOCUS OF
SOME THUNDERSTORMS. THE SFC THETA-E RIDGE IS PROGGED TO SHIFT S
OVER THE PALMER DIVIDE SO WILL HEDGE BEST POPS ACRS SRN AND WRN PTNS
OF THE CWA. WEAK SHEAR AND NEARLY STATIONARY MOVEMENT ASSOCIATED
WITH THE STORMS ON MONDAY SO LOCALLY HEAVY RAIN THE MAIN THREAT FM
THE STORMS. GUIDANCE COOLER WITH AFTN TEMPERATURES AS WELL...MID TO
UPPER 80S SEEMS LIKE A GOOD COMPROMISE FOR MOST PLAINS LOCATIONS.
COOPER
LONG TERM DISCUSSION:
GRIDS SHOW THE ONE OF THE UPPER RIDGE CENTERS OVER UTAH AND FOUR
CORNERS AREA MONDAY NIGHT THROUGH TUESDAY. ON TUESDAY NIGHT INTO
WEDNESDAY...THE RIDGE CENTER MOVES INTO NEW MEXICO WITH A WEAK UPPER
TROUGH MOVING INTO NORTHEASTERN COLORADO BY TUESDAY AFTERNOON. THE
JET LEVEL FLOW IS MAINLY WEST-NORTHWESTERLY OVER THE FORECAST AREA
AT 15 TO 30 KNOTS THROUGH WEDNESDAY. THE ONLY REAL SYNOPTIC SCALE
FORCING NOTED ON THE DIV-Q GRIDS IS OF THE DOWNWARD VARIETY...ALBEIT
WEAK...PROGGED FOR TUESDAY NIGHT OVER THE FORECAST AREA. THE REST
IS NEUTRAL. AT THE LOWER LEVEL...GRIDS SHOW A BIT OF A SURGE OF
UPSLOPE FLOW ON TUESDAY FOR THE PLAINS. CONCERNING MOISTURE...THERE
IS PLENTY OF MID AND UPPER LEVEL MOISTURE PROGGED MONDAY NIGHT AND
TUESDAY...THEN TUESDAY NIGHT THROUGH MID DAY WEDNESDAY ITS PRETTY
DRY. BY WEDNESDAY AFTERNOON ...THE SUBTROPICAL MOISTURE RETURNS AT
THE MID AND UPPER LEVELS. GRIDS SHOW THE LOW LEVEL THETA-E AXIS
WELL SOUTH AND EAST OF THE FORECAST AREA MONDAY EVENING. IT RETURNS
SOMEWHAT FOR LATE DAY TUESDAY AND WEDNESDAY. ITS NOT SIGNIFICANT
BY ANY MEANS. QPF GRIDS SHOW THE MOST RAINFALL MONDAY
EVENING...TUESDAY AND WEDNESDAY LATE DAY RAIN IS MINIMAL.
GRIDS/FORECAST SOUNDINGS SHOW MINIMAL CAPE VALUES MONDAY NIGHT AND
TUESDAY LATE DAY...WITH ONLY A BIT MORE WEDNESDAY AFTERNOON. LAPSE
RATES ON THE CROSS SECTIONS SHOW SOMETHING OF A MID LEVEL STABLE
LAYER THROUGH THE PERIOD. WILL GO THE BEST POPS MONDAY
EVENING...THEN NORTHING MORE THE 20% FOR BOTH TUESDAY AND WEDNESDAY.
TEMPERATURE GRIDS SHOW A BIT OF COOL DOWN ON MONDAY...THEN HIGHS
SHOW WARM SLIGHTLY FOR TUESDAY AND AGAIN ON WEDNESDAY. IN THE
EXTENDED PERIOD...THURSDAY THROUGH SUNDAY...THE MODELS MIGRATE THE
UPPER HIGH CENTER WAY EAST OF HERE...WITH WEAK TROUGHINESS OVER THE
FORECAST AREA THROUGH FRIDAY. BY SATURDAY AND SUNDAY...A WEAK RIDGE
RETURNS FROM THE SOUTHWEST. THE TROUGH USHERS IN UPSLOPE AND A
COOLER AIRMASS LATE THURSDAY/EARLY FRIDAY. THIS NEW AIRMASS LOOKS
TO STICK AROUND THROUGH SATURDAY. MOISTURE IS NOT GREAT...LIKELY
THE TIMING ON EVERYTHING IS NOT GREAT AS WELL. WILL MAKE SURE
TEMPERATURES ARE COOLER FOR THE WEEKEND AND WILL KEEP SOME POPS
GOING. RJK
.DEN...NONE.
Hazardous weather outlook, Aug 24, 10:24 AM MST, 5 hours 21 minutes before
COZ030>051-251200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1124 AM MDT SUN AUG 24 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ANOTHER ROUND OF THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND
FOOTHILLS BY MIDDAY...WHILE ISOLATED THUNDERSTORMS WILL DEVELOP OVER
THE PLAINS AFTER 2 PM. WIND SHEAR AND INSTABILITY IN THE ATMOSPHERE
IS WEAK TODAY...SO THE MAIN THREAT FROM THE STORMS WILL CONTINUE TO
BE LOCALLY HEAVY RAINFALL.
A PLUME OF MONSOONAL MOISTURE STREAMING OUT OF THE DESERT SOUTHWEST
WILL COMBINE WITH AFTERNOON HEATING TO PRODUCE THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING THROUGH SATURDAY. THE CHANCES OF STORMS MAY
INCREASE A BIT THURSDAY AFTERNOON AND FRIDAY AS A NEW COOLER MORE
MOIST AIRMASS WILL MOVE INTO THE FORECAST AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
COOP/KOOP
Lightning, Park
- When
- August 24, 3:45 PM MST
- Where
- Park County, 6 mi NE of Bailey
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.119, -105.717 (the zone’s center; the record gives no point)
Lighting struck and killed a man as he was riding his motorcycle. The man was struck in the head as he was riding along State Highway 24 just inside the county line.
Lightning, Park
- When
- August 24, 4:16 PM MST
- Where
- Park County, Bailey
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.119, -105.717 (the zone’s center; the record gives no point)
Lightning struck a teenager while he was four-wheeling over Red Cone Pass with friends. The teenage was struck on the right side of the chest. He stopped breathing and was resuscitated by a friend.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Lightning, Park | 2003-08-24 | 59 | Male | Outside/Open Areas | Direct |
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, August 24 to 28, 20031 death · 17 events
- Hail and Damaging Winds in Texas, August 24, 20031 death · $9,000 · 52 kt wind · 7 events
- Hail and Damaging Wind in Minnesota, August 24, 2003$450,000 · 1.75 in hail · 2 events
- Heat in Missouri, August 24 to 28, 200329 events
- Hail in California, August 24, 2003$30,000 · 0.88 in hail · 1 event
- Flash Flood in Arizona, August 24, 2003$30,000 · 1 event
- Lightning Strike in California, August 24, 2003$20,000 · 1 event
- Heat in Missouri, August 24 to 28, 20033 events
- Heat in Kansas, August 24 to 28, 20033 events
- Dust Storm and Damaging Wind in California, August 24, 200352 kt wind · 2 events
- Heavy Rain in California, August 24, 20032 events
- Damaging Wind in California, August 24, 200355 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374738, 5374666.